Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 6, NWS Memphis, TN

February 24, 2018DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, Lee County, St. Francis County, Arkansas

NWS Memphis, TN issued this flash flood warning at Feb 24, 2018, 6:13 PM CST for DeSoto County, Mississippi; Shelby County, Tennessee; Crittenden County, Lee County, St. Francis County, Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2018, 6:13 PM CST (00:13 UTC)
Expired
Feb 25, 2018, 12:15 AM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, Lee County, AR, St. Francis County, AR, DeSoto County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 36 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2018-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2018-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1404 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

437 
WGUS54 KMEG 250013
FFWMEG
ARC035-077-123-MSC033-TNC157-250315-
/O.NEW.KMEG.FF.W.0006.180225T0013Z-180225T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
613 PM CST SAT FEB 24 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northeastern Lee County in eastern Arkansas...
  Eastern St. Francis County in eastern Arkansas...
  Crittenden County in eastern Arkansas...
  DeSoto County in northwestern Mississippi...
  Shelby County in southwestern Tennessee...

* Until 915 PM CST

* At 612 PM CST...Doppler Radar estimates 1 to 2 inches of rain has 
  occurred over the past 6 hours. Showers and thunderstorms will 
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Bartlett, Southaven, Collierville, Germantown, Olive Branch, West
  Memphis, Horn Lake, Hernando, Marion, Millington, Earle, Hughes, T
  O Fuller State Park, Meeman Shelby Forest State Park, Cordova,
  Lakeland, Arlington, Walls, Crawfordsville and Edmondson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3544 9050 3543 9015 3537 9016 3538 9014
      3541 9013 3538 9008 3538 8978 3541 8973
      3539 8964 3499 8965 3499 8972 3477 8972
      3478 9020 3486 9020 3483 9042 3489 9045
      3487 9049 3482 9046 3478 9047 3478 9050

$$
1 follow-up statement
258 
WGUS54 KMEG 250259
FFWMEG
ARC035-077-123-MSC033-TNC157-250615-
/O.EXT.KMEG.FF.W.0006.000000T0000Z-180225T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
859 PM CST SAT FEB 24 2018

The National Weather Service in Memphis has extended the

* Flash Flood Warning for...
  Northeastern Lee County in eastern Arkansas...
  Eastern St. Francis County in eastern Arkansas...
  Crittenden County in eastern Arkansas...
  DeSoto County in northwestern Mississippi...
  Shelby County in southwestern Tennessee...

* Until 1215 AM CST

* At 858 PM CST...Doppler Radar estimates 1 to 2 inches of rain has 
  occurred over the past 3 hours. Showers and thunderstorms will 
  produce an additional inch of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Bartlett, Southaven, Collierville, Germantown, Olive Branch, West
  Memphis, Horn Lake, Hernando, Marion, Millington, Earle, Hughes, T
  O Fuller State Park, Meeman Shelby Forest State Park, Cordova,
  Lakeland, Arlington, Walls, Crawfordsville and Edmondson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3544 9050 3543 9015 3537 9016 3538 9014
      3541 9013 3538 9008 3538 8978 3541 8973
      3539 8964 3499 8965 3499 8972 3477 8972
      3478 9020 3486 9020 3483 9042 3489 9045
      3487 9049 3482 9046 3478 9047 3478 9050

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 24, 5:47 PM CST, 26 minutes earlier.

Area forecast discussion, Feb 24, 5:47 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 PM CST Sat Feb 24 2018

.DISCUSSION...
Updated for the Aviation Discussion.

&&

.PREV DISCUSSION... /issued 348 PM CST Sat Feb 24 2018/

DISCUSSION...

Severe thunderstorms are possible across all of the Midsouth this
afternoon into tonight. There is an enhanced risk of severe
weather including the potential for wind, tornadoes, and hail. Heavy
rain is also a threat adding to the already saturated soils. The
flood watch will remain in effect through tonight for much of the
Midsouth. Expect numerous showers and thunderstorms to continue
through this afternoon into tonight ahead of an approaching cold
front. The frontal boundary should be southeast of the forecast
area by late tonight.

The front will become stationary north of the gulf coast Sunday
and Sunday night while an area of rain north of the boundary moves
into across north Mississippi. The rain chance will continue over
that area into Sunday night before moving to the east.

Another complex system will provide a chance of flooding rain and
possible severe weather around the middle of the week.

SWC

&&

.AVIATION...
For 00Z TAFs

VFR conditions in eastern sites until line gets to the areas then
LIFR likely as line gets to each site like in Jonesboro. Expect
changing winds and gusty winds with ceiling and visibilities
varying with storms. By Sunday morning things should improve a
lot. Should be light north winds switching to northeast/east by
Sunday afternoon with VFR ceilings and visibility. TLSJr

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through late tonight for Clay-Craighead-Crittenden-
     Cross-Greene-Lawrence-Lee AR-Mississippi-Phillips-Poinsett-
     Randolph-St. Francis.

MO...Flood Watch through late tonight for Dunklin-Pemiscot.

MS...Flood Watch through late tonight for Alcorn-Benton MS-Coahoma-
     DeSoto-Marshall-Panola-Quitman-Tate-Tippah-Tunica.

TN...Flood Watch through late tonight for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 24, 2:49 PM CST, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
249 PM CST Sat Feb 24 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
249 PM CST Sat Feb 24 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms this afternoon
into the evening hours across all of the Midsouth. Damaging
winds, hail, flash flooding and tornadoes are all possible.

The threat of flooding will continue across all of the Midsouth
although it will be greatest North and West of a line from
Clarksdale Mississippi to Memphis to Paris, Tennessee.

Saturated soil may make trees especially prone to be toppled by
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Heavy rain and strong to possibly severe thunderstorms are possible
Wednesday. Flooding is also a concern midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon through late
tonight.

SWC

In the hours before

Local storm report, Feb 24, 2:24 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     5 NE JACKSON            35.69N 88.75W
02/24/2018  E40 MPH          MADISON            TN   FIRE DEPT/RESCUE

            TREE DOWN ON WATSON RD JUST OUTSIDE OF JACKSON, TN.
            DELAYED REPORT, TIME ESTIMATED.

&&

WLC
Local storm report, Feb 24, 5:18 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     FLASH FLOOD      IMBODEN                 36.20N 91.18W
02/24/2018                   LAWRENCE           AR   PUBLIC

            FLOODING REPORTED THROUGHOUT THE IMBODEN AREA BY PUBLIC.

&&

WLC
Local storm report, Feb 24, 5:43 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     1 W JONESBORO           35.82N 90.70W
02/24/2018                   CRAIGHEAD          AR   LAW ENFORCEMENT

            TREES DOWN IN WEST JONESBORO.

&&

WLC
Local storm report, Feb 24, 5:45 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     EGYPT                   35.87N 90.95W
02/24/2018                   CRAIGHEAD          AR   EMERGENCY MNGR

            TREES DOWN IN WESTERN CRAIGHEAD COUNTY, EGYPT AREA.

&&

WLC
Local storm report, Feb 24, 6:05 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
605 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     TRUMANN                 35.67N 90.52W
02/24/2018  E70 MPH          POINSETT           AR   TRAINED SPOTTER

            LIGHT POLES AND TREES DOWN IN THE TRUMANN AREA.

&&

WLC
Local storm report, Feb 24, 6:11 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
611 PM CST SAT FEB 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     5 S BONO                35.83N 90.81W
02/24/2018                   CRAIGHEAD          AR   BROADCAST MEDIA

            PAVILLION DESTROYED NEAR BONO, MULTIPLE REPORTS OF WIND
            DAMAGE IN THE AREA.

&&

WLC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:49 PM CSTFlash Flood WarningMEGCoahoma, Quitman, Tate, Tunica6 hr
Feb 24, 7:30 PM CSTSpecial Weather StatementMEGDeSoto45 min
Feb 24, 7:44 PM CSTSpecial Weather StatementMEGPanola, Quitman, Tate46 min
Feb 24, 9:12 PM CSTFlash Flood WarningMEGBenton, Marshall, Tate, Tippah3 hr
Feb 24, 9:32 PM CSTFlash Flood WarningMEGLafayette, Panola, Tallahatchie, Yalobusha4 hr
Feb 24, 9:36 PM CSTTornado WarningMEGAlcorn, Tippah39 min
Feb 24, 10:00 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo45 min
Feb 24, 10:04 PM CSTTornado WarningMEGLee, Prentiss, Union41 min
Feb 24, 10:05 PM CSTTornado WarningMEGLee, Prentiss, Tippah, Union40 min
Feb 24, 10:24 PM CSTFlash Flood WarningMEGAlcorn, Calhoun, Lee, Pontotoc, Prentiss, Tishomingo and 1 more3 hr
Feb 24, 10:31 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo15 min
Feb 24, 11:01 PM CSTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss, Tishomingo11 min
Feb 24, 6:06 PM CSTTornado WarningMEGLauderdale27 min
Feb 24, 6:15 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton45 min
Feb 24, 6:22 PM CSTSevere Thunderstorm WarningMEGDyer, Lake, Lauderdale, Obion38 min
Feb 24, 6:30 PM CSTTornado WarningMEGDyer, Lake, Obion45 min
Feb 24, 6:32 PM CSTSevere Thunderstorm WarningMEGHaywood, Lauderdale28 min
Feb 24, 6:42 PM CSTSevere Thunderstorm WarningMEGHaywood, Lauderdale, Tipton48 min
Feb 24, 6:45 PM CSTSevere Thunderstorm WarningMEGCrockett, Dyer, Gibson, Haywood, Lauderdale, Obion and 1 more45 min
Feb 24, 6:55 PM CSTSevere Thunderstorm WarningMEGShelby, Tipton50 min
Feb 24, 7:03 PM CSTTornado Warning Tornado observedConsiderable damage threatMEGObion, Weakley42 min
Feb 24, 7:08 PM CSTSevere Thunderstorm WarningMEGCrockett, Haywood, Madison, Tipton52 min
Feb 24, 7:10 PM CSTFlash Flood WarningMEGCrockett, Gibson, Haywood, Lauderdale, Madison4 hr
Feb 24, 7:17 PM CSTFlash Flood WarningMEGBenton, Carroll, Henry, Weakley6 hr
Feb 24, 7:20 PM CSTTornado WarningMEGCarroll, Gibson, Weakley40 min
Feb 24, 7:26 PM CSTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton34 min
Feb 24, 7:27 PM CSTSevere Thunderstorm WarningMEGBenton, Carroll, Crockett, Decatur, Gibson, Henderson and 3 more48 min
Feb 24, 7:30 PM CSTTornado Warning Tornado observedMEGHenry, Weakley30 min
Feb 24, 7:39 PM CSTTornado WarningMEGCarroll, Henderson, Madison51 min
Feb 24, 7:43 PM CSTTornado WarningMEGBenton, Carroll, Henry, Weakley47 min
Feb 24, 7:48 PM CSTFlash Flood WarningMEGFayette, Hardeman6 hr
Feb 24, 7:57 PM CSTSevere Thunderstorm WarningMEGChester, Crockett, Haywood, Madison48 min
Feb 24, 8:00 PM CSTAreal Flood WarningMEGLauderdale3 hr
Feb 24, 8:03 PM CSTFlash Flood WarningMEGChester, Decatur, Hardin, Henderson, McNairy3 hr
Feb 24, 8:09 PM CSTSpecial Weather StatementMEGFayette, Hardeman51 min
Feb 24, 8:09 PM CSTSevere Thunderstorm WarningMEGBenton, Henry30 min

Nearby

Flash Flood Warnings in Arkansas, 2018Flash Flood Warnings in Mississippi, 2018Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.